Alert archive / Texas / River Flood Warnings in 2016
River Flood Warning 9, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this river flood warning at Aug 27, 2016, 2:28 PM CDT for Brewster County, Texas. It was in force for 44 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2016, 2:28 PM CDT (19:28 UTC)
- Expired
- Aug 29, 2016, 10:13 AM CDT
- In force
- 44 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- Minor
County Brewster County, TX
The river
Written for the forecast point Rio Grande at Castolon (CSTT2).
- Action stage
- 13 ft
- Minor stage
- 15 ft
- Moderate stage
- 19 ft
- Major stage
- 24 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 08374550, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
581
WGUS44 KMAF 271928
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
228 PM CDT SAT AUG 27 2016
...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...
Rio Grande at Castolon affecting Brewster County
.Recent heavy rains in the area have resulted in water flowing into
the drainage basins running into the Rio Grande. This has contributed
to water rising above flood stage at Castolon on the Rio Grande. Water
levels are expected to decrease below flood stage tonight and below
action stage by tomorrow morning provided that additional rainfall
does not occur.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists are urged to heed flood warnings, and exercise caution if
traveling through this area. Vehicle-related fatalities are the
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to
cross it. You and your vehicle could be swept downstream in rushing
floodwaters. Turn around, don't drown!
River levels are high. Ranchers and farmers should move livestock
and machinery out of flood-prone areas if time permits.
Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.
Additional information is available at: www.weather.gov/midland
The next statement will be issued this evening or tonight.
&&
TXC043-281128-
/O.NEW.KMAF.FL.W.0009.160827T1928Z-160829T1513Z/
/CSTT2.1.ER.160827T1623Z.160828T0000Z.160828T0313Z.NO/
228 PM CDT SAT AUG 27 2016
The National Weather Service in has issued a
* Flood Warning for
the Rio Grande at Castolon.
* until Monday morning, or until the warning is cancelled.
* At 1PM Saturday the stage was 15.4 feet (4.7 meters).
* flooding is occurring and flooding is forecast.
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...The river will continue rising to near 15.7 feet (4.8
meters) by this evening. The river will fall below flood stage
tonight.
* Impact...At 15.0 feet (4.6 meters), the river reaches minor flood
stage, and lowland flooding begins. The river begins to flood the
road between Santa Elena Canyon and Cottonwood Campground in Big
Bend National Park. The river begins to flood the parking lot at
Santa Elena Canyon, and cut off the nature trail into the canyon.
Campers in Cottonwood Campground need to prepare for possible
evacuations.
This crest compares to a previous crest of 15.7 feet (4.8 meters) on
Oct 13 2012.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Sat Sun Sun Sun
7PM 1AM 7AM 1PM
Castolon 13.0 15.0 15.4 Sat 1 PM 15.7 14.4 8.6 7.0
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Sat Sun Sun Sun
7PM 1AM 7AM 1PM
Castolon 4.0 4.6 4.7 Sat 1 PM 4.8 4.4 2.6 2.1
&&
LAT...LON 2909 10366 2923 10358 2920 10349 2912 10340 2900 10349
$$1 follow-up statement
975
WGUS84 KMAF 280103
FLSMAF
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
803 PM CDT SAT AUG 27 2016
...The Flood Warning is cancelled for the following rivers in
Texas...
Rio Grande at Castolon affecting Brewster County
.Water levels were high on the Rio Grande at Castolon but have receded
to below action stage. Levels are expected to remain below action stage
baring additional rainfall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists are urged to heed flood warnings, and exercise caution if
traveling through this area. Vehicle-related fatalities are the
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to
cross it. You and your vehicle could be swept downstream in rushing
floodwaters. Turn around, don't drown!
River levels are high. Ranchers and farmers should move livestock
and machinery out of flood-prone areas if time permits.
Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.
Additional information is available at: www.weather.gov/midland
This will be the last statement.
&&
TXC043-280133-
/O.CAN.KMAF.FL.W.0009.000000T0000Z-160829T1513Z/
/CSTT2.1.ER.160827T1623Z.160827T1830Z.160827T2000Z.NO/
803 PM CDT SAT AUG 27 2016
The Flood Warning is cancelled for
the Rio Grande at Castolon.
* At 7PM Saturday the stage was 8.0 feet (2.4 meters).
* Fell below flood stage at 15:00 PM Saturday.
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...The river will continue to fall to 3.8 feet (1.2 meters)
by Monday morning.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Sun Sun Sun Sun
1AM 7AM 1PM 7PM
Castolon 13.0 15.0 8.0 Sat 7 PM 5.4 4.8 4.6 4.3
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Sun Sun Sun Sun
1AM 7AM 1PM 7PM
Castolon 4.0 4.6 2.4 Sat 7 PM 1.6 1.5 1.4 1.3
&&
LAT...LON 2909 10366 2923 10358 2920 10349 2912 10340 2900 10349
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Aug 27, 1:37 PM CDT, 51 minutes earlier.
Area forecast discussion, Aug 27, 1:37 PM CDT, 51 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 137 PM CDT SAT AUG 27 2016 .DISCUSSION... Upper ridge remains over the SE US with a broad trough extending from the Dakotas down across Utah. This trough will pinch off leaving a cut off low over the 4 Corners region. This low is expected to be pulled NE around the top of the ridge. Also have an upper low along the TX coast hang around for a few days... will have to see if affects our wx or not. As August winds down the unseasonably cool temperatures continue. Expect near persistence tonight with low temps as little change in the pattern. Should be about the same Sunday as today. Models continue to show a weak frontal boundary/wind shift sagging down into the area early Monday with the wind becoming mainly easterly through Tuesday. Monday is looking cloudy and with the easterly wind should be cooler. Temps slowly warm to near normal by late in the week. So far today there has been little in the way of precipitation but as of 18z have stated getting a few radar echos from near Queen... to Kent... to Alpine... to near Fort Stockton. With plentiful moisture and daytime have enhanced CU field over much of the Permian Basin... expanded slight chance across the east tonight but have highest pops over the higher elevations. Do have a number of old outflow boundaries from yesterday that could become a focus for storm development. ETA qpf does brings precip down across the Northern Permian Basin this evening. QPF hitting Eddy Co hard Sunday night... locally heavy rain possible... have increased pops to 50 percent. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 68 89 69 87 / 20 30 20 40 Carlsbad 65 88 66 83 / 30 40 50 50 Dryden 71 92 72 89 / 20 20 20 30 Fort Stockton 68 89 67 86 / 30 30 30 40 Guadalupe Pass 63 81 62 74 / 30 40 40 50 Hobbs 65 85 64 82 / 30 30 40 50 Marfa 59 81 60 78 / 30 40 40 50 Midland Intl Airport 70 89 68 87 / 20 30 30 40 Odessa 70 88 69 86 / 20 30 30 40 Wink 68 90 68 88 / 30 30 40 40 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. && 12/72
Hazardous weather outlook, Aug 27, 1:52 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 152 PM CDT SAT AUG 27 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-281900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 152 PM CDT SAT AUG 27 2016 /1252 PM MDT SAT AUG 27 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS CAPABLE OF HEAVY RAINFALL, LOCALIZED FLASH FLOODING AND FREQUENT LIGHTNING STRIKES WILL BE POSSIBLE THROUGH TONIGHT...ESPECIALLY THIS EVENING. THUNDERSTORMS ARE MORE LIKELY MAINLY ALONG AND WEST OF A LAMESA...MIDLAND...FORT STOCKTON TO BIG BEND LINE, BUT THUNDERSTORMS ANYWHERE OVER THE FORECAST AREA COULD PRODUCE SIMILAR CONDITIONS. ELEVATED FLOWS, IF NOT FLOODING WILL BE POSSIBLE ON THE RIO GRANDE RIVER, OR THE PECOS RIVER IN NEW MEXICO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA THROUGH WEDNESDAY. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL CONTINUE TO BE THE MAIN CONCERN WITH THESE STORMS, ALONG WITH FLOODING ALONG THE RIO GRANDE, IF NOT THE PECOS RIVER IN SOUTHEAST NEW MEXICO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
Nearby
River Flood Warnings in Texas, 2016Every river flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.